Louisiana, 2015

Hail in Louisiana, December 23, 2015

December 23, 2015 · NWS SHV · 1 event in 1 county or zone

Large scale ascent increased across the region during the predawn hours of December 23rd in association with an upper level storm system that approached the region from the west. The storms were mostly elevated, producing hail as they developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Large scale ascent increased across the region during the predawn hours of December 23rd in association with an upper level storm system that approached the region from the west. The storms were mostly elevated, producing hail as they developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 22, 11:39 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 22, 11:39 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 PM CST TUE DEC 22 2015

.AVIATION...
CONDITIONS TO GRADUALLY DETERIORATE DURING THE OVERNIGHT HOURS
WITH MVFR/IFR CEILINGS TO CONTINUE THROUGH 23/18Z. SHOWERS AND
THUNDERSTORMS TO INCREASE IN COVERAGE FROM THE SOUTHWEST...EXITING
MLU/ELD TERMINAL SITES BY 23/15Z. OTHERWISE...SOUTHERLY WINDS 10
KNOTS WITH HIGHER GUSTS POSSIBLE TONIGHT ACROSS AREA
TERMINALS...BECOMING SOUTHWEST AFTER 23/14Z. OTHERWISE...VFR
CONDITIONS EXPECTED AFTER 24/00Z WITH WINDS BECOMING 5 KNOTS.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  64  77  56 /  10  60  60  10
MLU  69  64  76  58 /  20  70  80  20
DEQ  67  56  75  46 /  10  70  40  10
TXK  70  61  75  52 /  10  80  50  10
ELD  68  62  75  55 /  10  80  70  20
TYR  73  62  74  54 /  20  50  40  10
GGG  73  63  77  53 /  10  60  50  10
LFK  73  66  77  55 /  20  50  50  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, Dec 22, 12:13 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CST TUE DEC 22 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1213 PM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT. A
FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL
BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE DAY
WEDNESDAY. THERE IS A SLIGHT RISK FOR SOME STORMS TO BECOME
SEVERE. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL
BE POSSIBLE.

AFTER A BRIEF BREAK ON CHRISTMAS EVE...THUNDERSTORMS WILL RETURN
ON CHRISTMAS DAY AND WILL CONTINUE PERIODICALLY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK AS A STRONG UPPER TROUGH
APPROACHES THE REGION. RAINFALL COULD BE HEAVY AT TIMES WHICH MAY
BRING A RENEWED THREAT FOR FLOODING ALONG AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

09

In the hours before

Special weather statement, Dec 23, 12:12 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CST WED DEC 23 2015

LAZ003-004-230700-
CLAIBORNE LA-WEBSTER LA-
1212 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND WESTERN CLAIBORNE
PARISHES UNTIL 100 AM CST...

AT 1212 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DIXIE INN...OR 5 MILES SOUTHWEST OF MINDEN...MOVING NORTHEAST
AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...HOMER...HAYNESVILLE...SIBLEY...DOYLINE...DIXIE INN...DUBBERLY...
SHONGALOO...EVERGREEN...NOLES LANDING...HOLLY SPRINGS...GILARK...SPRING
LAKE...COUCHWOOD...LAKE BISTINEAU NORTH AND LETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR NORTHWESTERN
LOUISIANA.

LAT...LON 3242 9333 3243 9343 3252 9345 3260 9345
      3301 9329 3301 9278
TIME...MOT...LOC 0611Z 212DEG 49KT 3255 9336

15
Special weather statement, Dec 23, 12:17 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 AM CST WED DEC 23 2015

LAZ013-019-230700-
JACKSON LA-WINN LA-
1217 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND NORTHWESTERN WINN
PARISHES UNTIL 100 AM CST...

AT 1217 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF WINNFIELD...OR NEAR CALVIN...MOVING NORTHEAST AT 50
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESBORO...CHATHAM...HODGE...NORTH HODGE...DODSON...EAST HODGE...CALVIN
AND EROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR NORTHWESTERN
LOUISIANA.

LAT...LON 3185 9276 3193 9289 3194 9289 3194 9287
      3195 9288 3243 9268 3243 9246 3232 9232
TIME...MOT...LOC 0617Z 211DEG 43KT 3195 9280

15

The radar

The Ft Polk radar (KPOE), 91 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winn

When
December 23, 12:18 AM CST
Where
Winn County, 0.69 mi S of Calvin
Measured
0.75 in hail
Reported by
Public
Coordinates
31.960, -92.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606521.